Struggling with Tecfidera side effects

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

Struggling with Tecfidera side effects

Postby Linnibel » Fri Jul 11, 2014 10:51 pm

Prior to commencing Tecfidera I read with interest various ways to counteract the side effects of this medication & felt well prepared going into battle (thank you Ladymac et al for all the suggestions put out there...). The first week of the 120mg twice daily regime went relatively smoothly with a little bit of flushing, but nothing that aspirin didn't ward off. Tecfidera doesn't seem to like an empty stomach, so besides taking it with a substantial meal, I also snacked regularly. The problems started with the increased dose of 240mg twice a day. Day 10 (since commencement) saw nasty abdominal cramping, day 11 marked the beginning of the diarrhoea, days 12 & 13 I couldn't go to work due to the nausea, vomiting & diarrhoea (not abated much with loperomide, metoclopramide, paracetamol & aspirin). The next day my Neurologist advised me to stop taking it & posted me a prescription for a months supply of the lower starting dose. He was happy for me to titrate the dosing to whatever I could cope with, so I recommenced on 120mg twice daily once again. Unfortunately my stomach doesn't seem to like the lower dose either anymore & once again I find myself off work dealing with diarrhoea & nausea. I guess that I will go back to once a day of 120mg, but am wondering if probiotics might be the answer to settle my upset stomach :?: :?: I do want to persevere, but don't have the month or so to sit back & wait for the side effects to pass... still working 4 days a week & juggling a family with preschooler & teenagers... :smile:
Linnibel
Newbie
 
Posts: 7
Joined: Fri Jul 11, 2014 9:55 pm

Advertisement

Re: Struggling with Tecfidera side effects

Postby mkbmomma » Mon Jul 14, 2014 12:17 pm

Hi. I am new to this board and new to MS. I was just diagnosed in April after having my first symptoms in November 2013. I have been on Tecfidera for a little over 2 months now. I have had a roller coaster like you.....I was not feeling any side effects for the first 5 weeks other than a little flushing. I had been on a course of solu-medrol and prednisone (with no relief of MS symptpms) which caused some bloating and discomfort, but otherwise ok.

But then things went downhill. When I first started getting nausea I called my neuro and he suggested I had ulcers and put me on Nexium, but I continued to vomit for a week and couldn't keep anything down. The vomiting got so bad I knew I was getting dehydrated and was going to need medical help to get out of it. So I was hospitalized for dehydration and I started noticing that about 3 hours after taking the Tecfidera is when the nausea hit me the worst, so the hospitalist neuro and I came up with a plan to take zofran about 2 hours after taking the Tecfidera to stay ahead of the curve. I got lots of fluids in the hospital and was discahrged after 4.5 days. I also was still on the nexium which I wasn't sure why....I don't have GERD or heartbburn and I had an endoscopy that showed I had no ulcers or inflammation.

When I went home I was able to eat and drink again. I lost 5 lbs. during that time and have gained back 2 of them. I don't have the nausea anymore and have weaned myself off the Zofran.
Now what is bothering my is severe and painful bloating. I called a pharmacist about whether Nexium and Prilosec can cause bloating and they agreed that it can. I then asked my neuro if I could go off the Nexium (Prilosec cause I had switched to that cause it's cheaper) and he said yes.
So right now I am only on Gabapentin and the Tecfidera, but the bloating is still really bad. It is not a side effect of Gaba, so it has to be the Tecfidera still. The bloating is awful and I don't know what I can do for it or nothing at all. I pray that it goes away soon. I feel vain too, because I have all these cute tops I want to wear and the bloating makes me look 5 months pregnant! But on the bright side, I am not vomiting nor have diarrhea and so that is a lovely thing. I'm just trying to take one day at a time and keep on keeping on with the Tecfidera. I wish you luck and to try to stay positive.

One other thing....I had asked my neuro about probiotics and he told me that it won't halep with the side effects of tecfidera because those are for the health of your intestines and good flora, whereas the Tecfidera is causing issues in the abdomen. Not sure whether he has all the facts, info. or is correct, but you should ask your neuro for theri opinion.
mkbmomma
Newbie
 
Posts: 7
Joined: Mon Jul 14, 2014 10:55 am

Re: Struggling with Tecfidera side effects

Postby Linnibel » Tue Jul 15, 2014 4:25 pm

Thanks mkbmomma for your input - it sounds like you have had a rough time of it too! I'm glad that your nausea & diarrhoea has settled - there is hope for me yet!!
The bloating doesn't sound much fun either, but certainly better than V & D... although as you say, not particularly sexy!
I spoke to my pharmacist who said that trying the probiotics for a week before recommencing Tecfidera couldn't hurt as it's a natural therapy & is good for reducing bloating also, so that is where I am at. I haven't recommenced tecfidera again yet - that is next weeks plan! Also, I bought some Zantac over the counter, which I saw on other topics on this page, to try as well - my medicine cupboard is certainly well stocked at the moment!!
I hope that things continue on the up for you & the bloating subsides enough to wear the cute tops!
I have to keep remembering the means to the end, because to be honest, I feel much better with no medication!!
Linnibel :-D
Linnibel
Newbie
 
Posts: 7
Joined: Fri Jul 11, 2014 9:55 pm

Re: Struggling with Tecfidera side effects

Postby mkbmomma » Thu Jul 17, 2014 12:39 pm

That sounds good about the probiotics. Maybe I should try some too. I hope that when you restart the tecfidera, it doesn't give you the nausea and diarrhea again. Are you also taking zofran to help with the nausea? I think staying ahead of it helped me come out of that spiral of side effects. I still have the bloating and some of my MS symptoms and keep hoping that they continue to go away. I work full time and have 3 young boys. Fatigue is really starting to be a factor for me, but I'm glad I am over the GI side effects. Wishing you the best of luck when you start on the treatment again!
mkbmomma
Newbie
 
Posts: 7
Joined: Mon Jul 14, 2014 10:55 am

Re: Struggling with Tecfidera side effects

Postby Linnibel » Tue Jul 22, 2014 3:34 am

mkbmomma - your life sounds as busy (read: crazy) as mine. Fatigue is probably an issue we both would face with work/life balance even without factoring in MS! Fatigue was a problem for me for a while (I needed a mid-morning sleep to get through an afternoon shift at work, or an afternoon nap to get through a day off) & a friend suggested Bowen Therapy. I was pretty sceptical, but tried it anyway & was impressed with the amount of energy I had afterwards - I haven't napped since I started going. As for the Tecfidera, I restarted last night, with 1 x 120mg (once daily) & found myself with 3 hours of diarrhoea this morning from just the first capsule, even after a week of probiotics (I didn't notice any difference from the probiotics). I'm starting to wonder if Tecfidera is the right DMD for me.... I'm pretty new to all this too, with my first attack October 2012 & a formal diagnosis earlier this year. Stay well,
Linnibel :smile:
Linnibel
Newbie
 
Posts: 7
Joined: Fri Jul 11, 2014 9:55 pm


Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service